Home Ask the doctor Why am I bleeding after an implant?

Why am I bleeding after an implant?

472
0
SHARE
BY1FH9 A Nexplanon progesterone implant sitting on a young womans arm near the elbow in the position where it would be inserted

QUESTION: Hello doctor. I used an implant as a contraceptive, but I have been bleeding. What causes the bleeding after using contraceptives?

Response: Dear writer,
By definition, breakthrough bleeding is a small amount of spotting at a time when a woman is not expecting her periods, this is either when pregnant or when using contraceptives.

This unscheduled spotting or light bleeding is common with implant use although it can happen with any type of hormonal birth control.

These bleeding changes are generally not harmful, not associated with any increased contraceptive failure rate and might or might not decrease with continued implant use.

Heavy or prolonged bleeding, unscheduled or menstrual, is uncommon during implant use.

Low-dose birth control
These contraceptives work by delivering hormones that prevent pregnancy; breakthrough bleeding mostly happens more often with low-dose and ultra-low-dose birth control pills, the implant and hormonal IUDs.

For pills, breakthrough bleeding is commonly due to sub-threshold blood levels of hormones. Other causes of breakthrough bleeding in pill takers are:

– Disturbance of drug absorption — diarrhea, vomiting.
– Use of enzyme-inducing drugs, missing pills, use of low-dose pills.
– Pregnancy complications (miscarriage).
– Diseases— cervical ectopic or carcinoma. Usually, it settles after 3–4 cycles when there is no other specific cause.

Other causes
Doctors do clinical assessments for other underlying gynecological problems, such as smoking, interactions with other medications, sexually transmitted infections (chlamydia or gonorrhea), pregnancy, or new pathologic uterine conditions (polyps or fibroids).

Treatment
If an underlying gynecological problem is found, treatment for the condition is given.

If an underlying gynecologic problem is not found and the woman wants treatment, there are still treatment options during days of bleeding to be considered.

If irregular bleeding persists and the woman finds it unacceptable, counseling is given to her on alternative methods, and offer another method if it is desired.

Answered by Dr Molino Binywasiki of Mulago National Ref. Hospital.

LEAVE A REPLY

Please enter your comment!
Please enter your name here